Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2002, 8:18 PM CDT for Red Willow County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 8:18 PM CDT (01:18 UTC)
- Expired
- Jul 21, 2002, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS53 KGLD 220118 SVRGLD NEC145-220215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 818 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 915 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF INDIANOLA...OR ABOUT 11 MILES SOUTH OF MCCOOK...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANOLA AT 900 PM CDT BARTLEY AT 910 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4005 10078 4000 10054 4028 10018 4034 10046 LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT SUN JUL 21 2002 PREFRONTAL TROUGH HAS MADE IT ACROSS MUCH OF THE CWA...NOTED BY THE CU/TCU GOING UP FROM KMCK SOUTHWEST TO KGCK. THIS LINE IS EXPECTED TO DEVELOP RATHER QUICKLY AS UPPER TROUGH APPROACHES THE AREA. TON...COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE ACROSS THE AREA PRODUCING SHOWERS AND THUNDERSTORMS. ETA HAS A GOOD HANDLE ON QPF COMPARED TO THE RADAR MOSAIC SO WILL TREND THAT WAY. MET GUIDANCE GIVING HIGH POPS WITH FSL RUCII SHOWING A SOLID LINE OF PRECIP. WILL BUMP UP THE POPS A BIT AND GO LIKELY OVER THE CENTRAL/EASTERN CWA. FSL RUC II SHOWING LOW PRESSURE ALONG THE FRONT TONIGHT WITH SOME WRAPAROUND PRECIP OVER THE WESTERN CWA. ETA DOESNT SHOW THIS. WILL KEEP A CHANCE FOR THAT AREA. MIN TEMPS WILL BE COOLEST FROM NORTHWEST TO SOUTHEAST AS AIRMASS MODIFIES BEHIND THE FRONT. WILL GO WITH 55 TO 60 OVER YUMA COUNTY WITH 60 TO 65 OVER ALL BUT FAR EAST/SOUTH WHERE 70 TO 75 LOOKS GOOD. WINDS NORTHEAST 10 TO 20 MPH. MON/MON NGT...WILL KEEP SOME SMALL POPS OVER THE FAR SOUTHERN/SOUTHEAST CWA FOR SOME TSRA AS THE FRONT SLOWLY MOVES OUT OF THE AREA. NORTHEAST WINDS WILL CONTINUE TO BRING SOME COOLER AIR INTO THE AREA. HIGH TEMPS WILL BE NOTICEABLY COOLER WITH READINGS IN THE MID 80S WEST TO NEAR 90 EAST. AS SURFACE HIGH SLOWLY MOVES EAST WINDS WILL GRADUALLY TURN TO THE SOUTHEAST AS SURFACE TROUGH DEVELOPS ALONG THE FRONT RANGE. LOW TEMPS WILL REMAIN COOLER THAN PREVIOUS DAYS... ESPECIALLY OVER THE EAST. WILL GO WITH READINGS IN THE 55 TO 60 RANGE. TUE-TUE NGT...SOUTH WINDS INCREASE ON BACKSIDE OF THE SURFACE HIGH WITH BREEZY CONDITIONS EXPECTED. THESE WINDS WILL INCREASE THE MOISTURE ALONG AND WEST OF THE CO/KS BORDER BUT WITH CIN VALUES GREATER THAN 50 J/KG IT WILL REMAIN DRY. SOUTH WINDS CONTINUE TUE NIGHT WITH NO PRECIP EXPECTED. MINS WILL BE A BIT WARMER AS AIRMASS WARMS. LOOK FOR HIGHS IN THE UPPER 80S/LOWER 90S. WILL GO WITH MINS IN THE MID 50S/LOWER 60S AS THE ETA APPEARS TO BE A BIT OVERZEALOUS ON WARMING. WED...AS SURFACE TROUGH MOVES OUT TOWARD THE CENTRAL PLAINS SOUTH TO SOUTHWEST WINDS WILL DEVELOP. ETA SUGGESTS 850 TEMPS WILL WARM 8-12F WHILE THE AVN GIVES 7 TO 11. GIVEN THE AGREEMENT BETWEEN THE TWO WILL WARM THINGS UP BACK TOWARD THE CENTURY MARK. THU-SUN...THE UPPER LEVEL PATTERN FEATURES AN UPPER LEVEL HIGH PRESSURE AREA OVER THE AREA THROUGH THE PERIOD...WITH SOME POSITION DIFFERENCES TOWARD THE LATTER END OF THE PERIOD. AT THE SURFACE...A TROUGH OF LOW PRESSURE ALONG THE CO/KS BORDER ON THURSDAY DEVELOPS INTO A FRONTAL BOUNDARY WITH NORTH WINDS OVER THE NORTHWEST PORTION OF THE AREA. THE FRONT PUSHES THROUGH THE AREA ON SATURDAY WITH A SURFACE TROUGH AND SOUTHERLY WINDS RETURNING FOR SUNDAY. LOOKS TO BE DRY FOR THE DAY THURSDAY. ON FRIDAY...DESPITE THE FRONTAL BOUNDARY AND PLENTIFUL MOISTURE 700MB TEMPS FORECAST TO BE IN EXCESS OF 15C... NOT GOOD FOR PRECIP. WILL WORD IT DRY. LOOKS LIKE A STRONG VORT MAX MOVES ACROSS FRIDAY NIGHT WITH CURRENT AND PREVIOUS GUIDANCE AND 12Z AVN SHOWING PRECIP ACROSS THE AREA. WILL GO AHEAD AND KEEP IT MENTIONED. FOR SATURDAY...SIMILAR SCENARIO TO FRIDAY. 700 TEMPS 14- 15C SO NO PRECIP EXPECTED. A PIECE OF ENERGY AND POCKET OF 500-300 MOISTURE MOVES ACROSS SATURDAY NIGHT AND DESPITE QPF GRIDS WILL GO AHEAD AND MENTION SOME PRECIP. ON SUNDAY MONSOONAL MOISTURE REMAINS TO THE WEST OF THE AREA. WITH 700 TEMPS IN THE 15-16C RANGE WILL GO DRY. GUIDANCE REMAINS CONSISTENT WITH LOWS IT THE 60S AND HIGHS IN THE LOW/MID 90S THROUGH THE PERIOD. THESE MAY BE A BIT LOW GIVEN THE VERY WARM 700 TEMPS. WILL BUMP UP THUR AND FRI READINGS TO AROUND 100 BUT VERY WELL COULD SEE 100-105. .GLD...NONE. DDT
In the hours before
Local storm report, Jul 21, 7:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUL 21 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 11 NW OBERLIN KS 1 INCH HAIL
07/21/02 DECATUR REPORTED BY PUBLIC.
0603 PM 11 NW OBERLIN KS WIND DAMAGE
07/21/02 DECATUR REPORTED BY PUBLIC.
LARGE TREE BLOWN OVER.Local storm report, Jul 21, 7:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SUN JUL 21 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 8 SE TASCO KS WIND DAMAGE
07/21/02 SHERIDAN QUANSIT MOVED OFF
FOUNDATION. REPORTED BY
PUBLIC.
0610 PM OBERLIN KS 58 MPH TSTM GUST
07/21/02 DECATUR REPORTED BY MEDIA.Local storm report, Jul 21, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUL 21 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 12 S MC COOK NE .75 INCH HAIL
07/21/02 RED WILLOW REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:21 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.